Hail, Campbell
- When
- May 27, 8:48 PM MST
- Where
- Campbell County, 8.36 mi NNE of Savageton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.980, -105.720
A severe thunderstorm tracked eastward across southern Campbell County, producing hail to quarter size north of Savageton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked eastward across southern Campbell County, producing hail to quarter size north of Savageton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:48 PM MST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 548 PM MDT WED MAY 27 2015 .UPDATE... ISSUED AT 547 PM MDT WED MAY 27 2015 LATEST WATER VAPOUR/RADAR LOOPS SHOWED PRIMARY WAVE -TSRA HEADING EAST/NORTHEAST AND WILL EXIT THE CWA LATER THIS EVENING. AFTERNOON RAP PICKS UP ON NEXT SHORTWAVE OVER SOUTHWEST WY...WHICH WILL PUSH INTO WESTERN REACHES OF THE CWA OVERNIGHT...SO HAVE UPPED POPS IN THE WEST LATE TO ACCOUNT. && .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 225 PM MDT WED MAY 27 2015 CLOSED UPPER LOW OVER THE PAC NW WILL CONTINUE TO SLOWLY PUSH EAST IN THE PERIOD. A EASTERN PERIPHERY WEAK IMPULSE/JET STREAK IS IN THE PROCESS OF LIFTING NE OUT OF WY...SUPPORTING SCT-NUMEROUS SHRA AND TS ACROSS THE FA. JET STREAK WILL LIFT NE THIS EVENING...WITH FORCING AND ASSOCIATED CONVECTION LIFTING NE. HIRES ANALYSIS FIELDS INDICATE AOA 1000-1500 J/KG OF CAPE MAINLY IN A NORTH/SOUTH AXIS ON THE SD PLAINS. AS CONVECTION LIFTS NE INTO THIS AREA OF HIGHER INSTABILITY...A FEW STRONGER STORMS CAN BE EXPECTED. BEST CHANCES/COVERAGE OF SHRA/TS WILL BE ACROSS NW SD WHERE THE BEST LL CONVERGENCE AND LSA WILL OVERLAP. LL SFC TROUGH WILL SHIFT SE INTO THE FA THIS EVENING...EVENTUALLY STALLING OVER SCENTRAL SD. MAIN UPPER LOW OVER THE PAC NW IS EXPECTED TO DRIFT EAST OVERNIGHT...EVENTUALLY SUPPORTING AN INCREASE IN LSA AND ASSOCIATED DEEP CYCLONIC FLOW...POTENTIALLY SUPPORTING LINGERING SHRA INTO THE FAR WESTERN FA BY LATE IN THE NIGHT. DRIED MOST PLACES OUT AFTER MIDNIGHT...WITH A SLIGHT UPTICK TO CHANCE POPS OVER THE FAR WEST TOWARD DAWN. DEEP CYCLONIC FLOW WILL SPREAD OVER THE AREA AND SUPPORT INCREASING LSA OVER MOST OF THE REGION THURSDAY. MORE THAN SUFFICIENT LL MOISTURE IN PLACE/DIURNAL HEATING/AND ENHANCED CONVERGENCE ALONG A STALLED SFC TROUGH WILL SUPPORT WIDESPREAD CONNECTIVE SHOWERS OVER THE FA...ESP IN THE BH WHERE CIN WILL BE NEGLIGIBLE. A FEW STRONGER STORMS WILL BE POSSIBLE OVER SCENTRAL SD AHEAD OF THE SFC TROUGH WHERE ONGOING MOISTURE TRANSPORT IN THE WARMER SECTOR WILL SUPPORT ML CAPES OF AROUND 1500 J/KG BY AFTERNOON. HOWEVER...SHEAR REMAINS QUITE LIMITED WITH 20-25 KNOTS PROGGED WHERE THE HIGHEST CAPE WILL BE. THE MAIN CONCERN IS LOCALLY HEAVY RAINFALL OVER THE BH. STEEP LL LAPSE RATES/HIGH PW/S OVER AN INCH/ENHANCED CONVERGENCE PER EDDY EFFECTS/AND SLOW STORM MOTION VECTORS WILL BE IN PLACE OVER THE BH FOR MUCH OF THUR AFTERNOON. WOULD NOT BE SURPRISE TO SEE A WIDESPREAD HALF INCH OF RAIN ACROSS MUCH OF THE BLACK HILLS WHICH COULD AGGRAVATE ONGOING FLOODING CONCERNS. A SECONDARY TROUGH WILL SHIFT SOUTH THUR NIGHT AND SUPPORT AN ENHANCED AREA OF CONVERGENCE WITH SHRA CHANCES CONTINUING OVERNIGHT. KEPT POPS FAIRLY HIGH THROUGH THUR NIGHT...WITH A SOUTHWARD SHIFT AS THE MAIN TROUGH AXIS SHIFTS SOUTH ALONG WITH LSA. .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 225 PM MDT WED MAY 27 2015 UPPER LEVEL TROF WILL SHIFT EAST OF THE NORTHERN PLAINS ON FRIDAY AS SURFACE HIGH PRESSURE DROPS SOUTH OUT OF CANADA. LINGERING SHOWERS ARE EXPECTED ON FRIDAY...SHIFTING SOUTH THROUGHOUT THE DAY AS DRIER AIR MOVES IN. COOL HIGH PRESSURE WILL KEEP TEMPERATURES SLIGHTLY BELOW AVERAGE ON SATURDAY...WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE IN THE AFTERNOON AS A WEAK WAVE PASSES THROUGH. THERMAL RIDGE WILL BUILD INTO THE REGION SUNDAY AND MONDAY...ALLOWING FOR A WARMUP...WITH SMALL CHANCES OF SHOWERS AND THUNDERSTORMS. GREATER PRECIPITATION CHANCES RETURN FOR THE MIDDLE OF NEXT WEEK AS UPPER FLOW BECOMES SOUTHWESTERLY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 535 PM MDT WED MAY 27 2015 -SHRA/-TSRA WILL DIMINISH THIS EVENING WITH VFR CONDITIONS EXPECTED OUTSIDE OF PRECIPITATION. ADDITIONAL -SHRA WILL DEVELOP OVER NORTHEAST WY LATER TONIGHT AND THEN EXPAND OVER THE AREA THURSDAY...INCLUDING INCREASING POCKETS OF TSRA. MVFR CIGS/VSBYS WILL BE ASSOCIATED WITH THE HEAVIER PRECIPITATION. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...HELGESON SHORT TERM...JC LONG TERM...POJORLIE AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 236 PM MDT WED MAY 27 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 236 PM MDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL SHIFT NORTHEAST ACROSS THE AREA THROUGH THIS EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE OVER NORTHWEST SOUTH DAKOTA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STRONGER STORMS COULD PRODUCE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THE BEST CHANCE FOR A FEW SEVERE STORMS IS OVER SOUTH CENTRAL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE OVER THE BLACK HILLS WHICH COULD AGGRAVATE FLOODING CONCERNS. HIGH STREAM FLOW WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND ADJACENT PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 456 PM MDT WED MAY 27 2015 SDZ031-032-272345- PENNINGTON CO PLAINS SD-HAAKON SD- 456 PM MDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 545 PM MDT... AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF GRINDSTONE...OR 17 MILES NORTHWEST OF PHILIP... MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MILESVILLE AND BILLSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4411 10192 4427 10206 4455 10164 4426 10139 TIME...MOT...LOC 2255Z 238DEG 23KT 4425 10187 HELGESON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT WED MAY 27 2015
SDZ014-032-280015-
HAAKON SD-ZIEBACH SD-
532 PM MDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAAKON AND SOUTHEASTERN
ZIEBACH COUNTIES UNTIL 615 PM MDT...
AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BILLSBURG...OR 19 MILES NORTH OF PHILIP...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHERRY CREEK AND BILLSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4435 10176 4469 10148 4435 10115 4429 10117
4418 10163
TIME...MOT...LOC 2332Z 239DEG 22KT 4432 10160
HELGESONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
822 PM MDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST 10 S WALL 43.85N 102.24W
05/27/2015 E50 MPH PENNINGTON SD STORM CHASER
WITNESSED SEVERAL PEA SIZE HAILSTONES
&&
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
836 PM MDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 5 S WALL 43.92N 102.24W
05/27/2015 E0.75 INCH PENNINGTON SD STORM CHASER
&&
AWARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 924 PM MDT WED MAY 27 2015 WYZ055-280430- SOUTHERN CAMPBELL WY- 924 PM MDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY UNTIL 1030 PM MDT... AT 924 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF SAVAGETON...OR 25 MILES SOUTHWEST OF GILLETTE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CAMPBELL COUNTY NORTH OF SAVAGETON. LAT...LON 4395 10599 4413 10598 4417 10549 4389 10554 TIME...MOT...LOC 0324Z 272DEG 17KT 4405 10589 HELGESON
The Rapid City radar (KUDX), 232 km away, was scanning. The volume nearest the first event began at 03:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570121.